Pennsylvania, 2020

Damaging Wind in Pennsylvania, March 20, 2020

March 20, 2020 · NWS BGM · 1 event in 1 county or zone

A line of showers and thunderstorms ahead of a cold front moved through Northeast Pennsylvania during the late afternoon of the 20th. One of these thunderstorms produced strong winds in southern Luzerne County, knocking down trees and damaging a roof at a school.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A line of showers and thunderstorms ahead of a cold front moved through Northeast Pennsylvania during the late afternoon of the 20th. One of these thunderstorms produced strong winds in southern Luzerne County, knocking down trees and damaging a roof at a school.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 20, 12:40 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Mar 20, 12:40 PM EST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
140 PM EDT Fri Mar 20 2020

.SYNOPSIS...
A line of thunderstorms with gusty winds will track across NY
and PA today. Much colder and drier air will follow for the
weekend.

&&

.NEAR TERM /THROUGH SATURDAY/...
1245 PM update...

We're releasing the forecast discussion earlier than normal
this afternoon so we may focus on convection moving into the
forecast area.

A vigorous line of convection ahead of a cold front will move
through NY and PA this afternoon, mainly between 2 PM and 7 PM.
With MLCAPE values around 200-300 j/kg, instability is limited.
However, shear is very high, especially through the lower
atmosphere. Forcing along the front should compensate for the
lack of instability and provide additional lift. The result
will be a fast-moving squall line capable of producing strong,
gusty winds.

Very dry, cold air behind the front will lead to quieter
conditions after the storms move through. Temperatures will
plummet overnight into the 20s and lower 30s with an isolated
snow shower possible.

Despite increasing sunshine on Saturday, strong cold air
advection driven by northwesterly winds will allow temperatures
to only rise into the upper 30s.

Clear, calm conditions are forecast Saturday night. Temperatures
will drop into the teens along the NY/PA border.

1125 AM update...

A line of convection is moving through Ontario Province. We
expect these thunderstorms to reach our western border between 1
PM and 2 PM, with the storms spreading toward the I-81 corridor
between 2 PM and 4 PM.

This fast-moving line will produce strong, gusty winds.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
130 pm update...

Cool high pressure over the Northeast US on Sunday will slide
eastward over Nova Scotia Sunday night. Overall, Sunday will be
on the cool side, but should be a nice day with increasing
clouds in the afternoon/evening ahead of our next system.

That next system will arrive overnight Sunday into Monday
morning. Good news is that model guidance is now in good
agreement that northern and southern stream waves will phase
too late or not at all for coastal low development, which will
limit impacts in our area. Still, temperatures should be cold
enough for precipitation to start as snow Monday morning. WAA
aloft starts to occur by mid Monday morning, but with the low
forecast to track well to our south, and then out to sea, it
should remain cold enough from about the Southern Tier on
northward for precip to be mostly snow until early Monday
afternoon.

Overall, QPF amounts are still fairly light with 0.2" to 0.5"
area-wide. Snowfall forecast will depend on timing of precip
arrival Monday morning. If the bulk of precip falls during the
day Monday then accumulations will only be limited to the higher
elevations, as high sun angle will make it tough for snow to
accumulate, especially with low snowfall rates. Based on the
latest guidance, accumulations of 1 to 3 inches are forecast for
most of the area and 3 to 5 inches for 2000+ feet elevation.
These amounts could change depending on the overall timing of
precip and the exact track of the low on Monday.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
130 PM Update...Previous forecast remains on-track and no
changes needed at this time.

4 AM Update...

On Tuesday a small upper level ridge builds in for a quick dry
break. However, as has been the case lately, we remain in a busy
zonal pattern so the next in a series of waves approaches
rapidly from the west. So midweek onward will feature multiple
chances of precipitation, near-to-slightly above average
temperatures, and difficult-to-time weather features.
Precipitation types could also include wintry mix at times for
mainly higher elevations. These details will be sorted out in
coming days.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
A line of thunderstorms with strong, gusty winds will move
through our terminals between 18z and 22z. Be prepared for
sharply lower visibilities and strong surface winds. At this
point, model projections suggest the storms will die out before
reaching KAVP.

A broken VFR/MVFR ceiling will be over the terminals overnight
as winds remain gusty. Quieter conditions and clearing skies are
forecast for Saturday.

Outlook...

Saturday night through Sunday night...Mainly VFR.

Monday...Chance of rain and/or snow; associated restrictions.

Tuesday...Restrictions possible in rain and snow showers.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...Wind Advisory until 8 PM EDT this evening for NYZ009-015>018-
     022-036-037.

&&

SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...MPK
LONG TERM...MDP
AVIATION...DJP
Hazardous weather outlook, Mar 20, 2:09 PM EST, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
309 PM EDT Fri Mar 20 2020

NYZ023>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-211915-
Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-Broome-
Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
309 PM EDT Fri Mar 20 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

A line of showers and thunderstorms with gusty winds will pass
through the region this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A system is forecast to pass through the region late Sunday night
into Monday, probably starting with snow but in time mixing with
rain. The potential exists for accumulating snow, especially over
the higher terrain. It is still to early to know how big of a
snowfall to anticipate and for which locations. Listen to NOAA
weather radio or monitor your favorite media outlets for the latest.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NYZ009-036-037-211915-
Northern Oneida-Madison-Southern Oneida-
309 PM EDT Fri Mar 20 2020

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NYZ015>018-022-211915-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
309 PM EDT Fri Mar 20 2020

...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Mar 20, 2:39 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
339 PM EDT FRI MAR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     FORESTPORT              43.45N  75.22W
03/20/2020                   ONEIDA             NY   911 CALL CENTER

            TREES DOWN ON WIRES REPORTED

&&

MJM
Local storm report, Mar 20, 2:58 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
358 PM EDT FRI MAR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     TSTM WND DMG     NICHOLS                 42.02N  76.37W
03/20/2020                   TIOGA              NY   911 CALL CENTER

            LARGE TREE REPORTED DOWN ON WEST RIVER ROAD

&&

MJM
Local storm report, Mar 20, 3:15 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
415 PM EDT FRI MAR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     NON-TSTM WND DMG 3 S BINGHAMTON          42.06N  75.91W
03/20/2020                   BROOME             NY   911 CALL CENTER

            TREE DOWN ON POWER LINE

&&

MJM
Special weather statement, Mar 20, 3:18 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Binghamton NY
418 PM EDT Fri Mar 20 2020

NYZ045-046-056-057-062-PAZ039-040-072-202115-
Otsego NY-Chenango NY-Broome NY-Sullivan NY-Delaware NY-
Southern Wayne PA-Susquehanna PA-Northern Wayne PA-
418 PM EDT Fri Mar 20 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHWESTERN
OTSEGO...SOUTHEASTERN BROOME...DELAWARE...SOUTHEASTERN CHENANGO...
NORTHWESTERN SULLIVAN...SUSQUEHANNA AND WAYNE COUNTIES UNTIL 515 PM
EDT...

At 417 PM EDT, Doppler radar was tracking a line of gusty showers
along a line extending from East Sidney to Rushville. Movement was
east at 55 mph.

Wind gusts of 40-50 mph have been reported along the line along with
a few downed tree branches.

Locations impacted include...
Rockland, Kirkwood, Conklin, Honesdale, Liberty, Rush, Sidney,
Damascus, Jackson and Walton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.

&&

LAT...LON 4215 7450 4215 7453 4212 7456 4202 7478
      4191 7453 4159 7505 4160 7507 4155 7511
      4151 7517 4160 7546 4164 7547 4164 7560
      4180 7613 4184 7613 4246 7544 4217 7446
TIME...MOT...LOC 2017Z 287DEG 49KT 4232 7525 4178 7615

MWG
Local storm report, Mar 20, 3:23 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
423 PM EDT FRI MAR 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     NON-TSTM WND DMG 1 W ENDICOTT            42.10N  76.08W
03/20/2020                   BROOME             NY   911 CALL CENTER

            TREE REPORTED DOWN BLOCKING A ROADWAY

&&

MJM
Special weather statement, Mar 20, 3:36 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Binghamton NY
436 PM EDT Fri Mar 20 2020

NYZ062-PAZ038-039-043-044-047-048-072-202130-
Sullivan NY-Southern Wayne PA-Wyoming PA-Susquehanna PA-Bradford PA-
Luzerne PA-Lackawanna PA-Pike PA-
436 PM EDT Fri Mar 20 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTH CENTRAL
SULLIVAN...SOUTHERN SUSQUEHANNA...LACKAWANNA...SOUTHERN WAYNE...
LUZERNE...SOUTHEASTERN BRADFORD...PIKE AND WYOMING COUNTIES UNTIL 530
PM EDT...

At 434 PM EDT, Doppler radar was tracking a line of gusty showers
along a line extending from Rush to near Mooresburg. Movement was
east at 65 mph.

Wind gusts up to 50 mph and downed tree branches have been reported
with these showers.

Locations impacted include...
Scranton, Wilkes-Barre, Falls, Hazleton, Muhlenberg, Dunmore,
Kingston, Nanticoke, Plains and Carbondale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.

&&

LAT...LON 4095 7621 4114 7623 4120 7632 4154 7622
      4155 7635 4188 7609 4168 7546 4164 7546
      4144 7475 4136 7469 4132 7479 4116 7490
      4108 7503 4115 7515 4125 7513 4123 7551
      4112 7563 4109 7577 4101 7574 4090 7603
TIME...MOT...LOC 2034Z 286DEG 56KT 4181 7606 4103 7669

MWG

The radar

The Binghamton radar (KBGM), 135 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Luzerne

When
March 20, 4:05 PM EST
Where
Luzerne County, 0.83 mi SSE of Sybertsville
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
40.989, -76.075

Strong thunderstorm winds tore off a portion of a roof at Valley Elementary-Middle School on Rock Glen Road. Some trees and wires were brought down in the area as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881786.